Follow
Share

We are pretty sure Mom has Parkinson's. She is going in to the neurologist for her follow up appointment on June 10th, but everything seems to point in that direction. Her biggest problem is a tendency to get dizzy when changing positions or turning. Ears are fine. She also has bad tremors, small handwriting, soft voice and a host of other symptoms, but the one that worries is the one that can cause her fall. It's getting worse rapidly, so I was wondering if anyone knew if the medications for Parkinson's addressed this specifically.

This question has been closed for answers. Ask a New Question.
My Mom is having the problems of falling. What we found out from her doctor was Parkinson affects the blood pressure. He ask us to take her blood pressure with her standing and sitting. The standing pressure was normal but when she sat down, her heart rate drop from 66 to 60. She is on two blood pressure medications, and the Carbidopa/levodopa, aka. Sinemet affect the blood pressure too. So she is having to realize that when she feels weird she just has to sit until the feeling goes away. Another thing we found out is they can get too much of the Carbidopa/levodopa, aka. Sinemet (over dosed) and make the shaking extreme. Usually she would have those spells about 2-4 hours after she took her meds. Her doctor has ordered her a walker that was made just for Parkinson patients. She is excited about getting this. Her doctor suggested that if she get's stuck in a certain area, to put tape down so her brain can help her unfreeze her feet. I can not stress the importance in finding a neurologist who specializes in Parkinson. We have learned so much from him. Mom's doctor will ask mom what's going on and then in front of her ask what I'm seeing happen. It just helps him get the whole picture. But most of all he knows exactly what we're talking about when we start describing what's happening. I found a medical alert system that is wireless, it's an AT&T service. When mom goes out side she just hooks the small base on her pants and goes. Twice she had fallen and no one was there to help her for almost an hour. She feels a little more at ease with this. The one thing with my mom she is so afraid of falling. So ask questions and try to help make things safer or at least make them feel safer. Good luck.
Helpful Answer (1)
Report

Yeah, I first noticed her doing that about a year or so ago, and thought it was odd, but she seemed to do it when she was deep in thought about something, so I passed it off as a meditation type thing. Then it started happening more often, and when I read about the pill rolling thing, it clicked.

Mom is 82. At her age, with her pain issues, she already has good days and bad days. I will be glad when we can get an official diagnosis for her and start getting some treatment.

Thank you, yaya, you have been a great help to me.
Helpful Answer (0)
Report

Yes, that's a perfect description, and a classic symptom of PD. The "mask" expression is not always present in the early stages (and some patients never develop it). Although a diagnosis of Parkinson' Disease is never welcome, it is in a sense the better of two evils because PD patients respond very well to Sinemet. The other disorders I referred to in my last post often do not.

Mom's neurologist will likely start her off at a low dose and gradually increase it. At the very least you should see a definite improvement in her tremors. Nausea is a common side effect, especially at the start, so be prepared for that, but the good news is it will fade away as her body adjusts to the medication.

There are two excellent resources on line for information and support : the Parkinson's foundation (PDF.org) and the Michael J. Fox foundation (michaeljfox.org). There are also a lot of great books on the subject. Research and learn all you can. Consider joining a local support group if possible.

I wish both you and your mom well on this journey. There will be good days and not so good days caring for your mom....be sure to take care of yourself too! (((hugs)))
Helpful Answer (1)
Report

I have a question about the pill rolling tremor. I have seen my mother with I think it is her thumb and middle finger, rub them back and forth (just with her right hand) - is that what you're referring to? It looks like she could have a pill or a piece of lint between her fingers. Thanks for all the info.

So far, I have not noticed a set facial expression. No UTI's or changes in vision.
Helpful Answer (0)
Report

Hi eguillot - the medication usually prescribed for Parkinson's is Carbidopa/levodopa, aka. Sinemet. This will help tame the tremors and to some extent any balance and/or gait problems. As for the dizziness, that is most likely caused by a sudden drop in blood pressure (called orthostatic hypotension) that occurs either upon sitting up from prone position or standing from a sitting position. There are medications that can address this symptom as well. Your neurologist will be able to tell you more about those.

Your mom's symptoms do sound very much like PD, but be aware that there are a number of other progressive neurological disorders that can present with Parkinson-like symptoms. Be sure the neurologist explores those possibilities as well - these other disorders are frequently diagnosed as PD at first. Two things that can help more clearly identify it as Parkinson's and NOT one of the other movement disorders are: 1) a "pill-rolling" tremor in the hand, usually on one side; 2) a set facial expression, sometimes referred to as the "Parkinson's mask"

Before you go to the neurologist make a list of all your mom's symptoms, even any that might not seem important or relevant, and bring it with you to her appointment. If you know when they started and/or how they first presented bring that info too. Has she had any UTI's? Complained of needing to urinate frequently, especially at night? Any changes in her vision? The neurologist will greatly appreciate all the information you're able to provide.

I wish you good luck next month. It's SO hard waiting for that all important appointment, I know. Been there, done that! Hang in there! ((Hugs))
Helpful Answer (3)
Report

Don't know about parkinsons, but positional vertigo (don't remember if that is the correct name) can be helped by anti-nausea meds. The ears LOOK fine, as the problem is inside the structure of the ear (crystals of some sort floating loose in the inner ear and affects balance somehow ---sounds absolutely crazy, but I am NOT making this up!). My grandmother had this for awhile (healed eventually), & was turning one direction only that would trigger it.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter